Alert archive / Alabama / Special Weather Statements in 2014

Special Weather Statement, NWS Birmingham, AL

June 17, 2014Pike County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 17, 2014, 6:21 PM CDT for Pike County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2014, 6:21 PM CDT (23:21 UTC)
Expired
Jun 17, 2014, 7:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Pike County, AL

The radar

The Ft Rucker radar (KEOX), 77 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WWUS84 KBMX 172321
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT TUE JUN 17 2014

ALZ049-180000-
PIKE AL-
621 PM CDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIKE COUNTY UNTIL 700 PM
CDT...

AT 619 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ANSLEY...OR 8 MILES NORTHWEST OF TROY...MOVING WEST
AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ANSLEY...


&&

LAT...LON 3179 8615 3179 8620 3180 8621 3183 8619
      3195 8618 3196 8611 3195 8603 3180 8602
      3177 8615
TIME...MOT...LOC 2321Z 097DEG 7KT 3187 8608

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 17, 3:11 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 17, 3:11 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT TUE JUN 17 2014

.DISCUSSION...

THE VAST MAJORITY OF SHOWERS AND THUNDERSTORMS HAVE REMAINED
CONFINED TO EAST ALABAMA THIS AFTERNOON WHERE A HIGHER PWAT VALUES
WERE NOTED ON GOES SOUNDER IMAGERY. HAVE INCREASED POPS OVER
THAT AREA FOR THE REST OF THE AFTERNOON AND EVENING...THOUGH MOST
OF THE ACTIVITY SHOULD DIMINISH FAIRLY QUICKLY AFTER SUNSET. WITH
WEAK FLOW ALOFT...THE PATCH OF HIGHER PWATS OVER EAST ALABAMA
TODAY WILL MEANDER AROUND...POSSIBLY MOVING MORE TOWARD THE CENTER
OF ALABAMA TOMORROW. HEIGHT VALUES WILL STILL BE SOMEWHAT ON THE
HIGH SIDE...SO HAVE KEPT POPS AT 20 PERCENT FOR WEDNESDAY.

AN SLIGHT UPWARD TREND IN PRECIP COVERAGE IS EXPECTED TO BEGIN ON
THURSDAY AS AN UPPER-LEVEL RIDGE RELAXES AND PWAT VALUES INCREASE
ACROSS THE SOUTHEAST STATES. RAIN CHANCES SHOULD CONTINUE TO
INCREASE INTO THE WEEKEND AND INTO EARLY NEXT WEEK AS AN UPPER
TROUGH AND WEAK WESTERLIES AT 500 MB BEGIN TO AFFECT THE REGION.
DAY TO DAY CHANGES IN TEMPERATURES WILL BE RATHER MINIMAL BUT A
SLIGHT DOWNWARD TREND IN AFTERNOON HIGHS SEEMS REASONABLE AS RAIN
CHANCES INCREASE TOWARD THE END OF THE PERIOD.

87/GRANTHAM

&&

.AVIATION...
18Z TAF DISCUSSION.

CONDITIONS WILL BE PREDOMINANTLY VFR ACROSS CENTRAL ALABAMA
THROUGH THE NEXT 24 HOURS. WILL INTENTLY WATCH DEVELOPMENT OF
SHOWERS IN THE EAST...AND UPDATE TAFS AS NEEDED IF ANY APPEAR TO
BECOME IMPACTED. THESE SHOWERS SHOULD DIE OFF AFTER SUNSET.
THERE'S BOUND TO BE SOME LIGHT (MVFR CATEGORY) FOG AROUND
OVERNIGHT...ESPECIALLY BETWEEN 10Z AND 12Z.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  91  67  91  68 /  10  20  10  30  20
ANNISTON    69  92  68  92  69 /  20  20  10  30  20
BIRMINGHAM  72  92  72  92  72 /  10  20  10  30  20
TUSCALOOSA  70  93  70  93  71 /  10  20  10  30  20
CALERA      72  92  71  92  72 /  10  20  10  30  20
AUBURN      71  92  71  92  70 /  20  20  10  30  20
MONTGOMERY  72  94  72  94  71 /  20  20  10  30  20
TROY        71  93  71  93  71 /  20  20  10  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/61
Hazardous weather outlook, Jun 17, 1:26 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 PM CDT TUE JUN 17 2014

ALZ011>015-017>050-181830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
126 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 2:46 PM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CDT TUE JUN 17 2014

ALZ045-172015-
MACON AL-
246 PM CDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MACON COUNTY UNTIL 315
PM CDT...

AT 240 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TUSKEGEE...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TUSKEGEE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3234 8573 3258 8580 3258 8572 3259 8572
      3259 8570 3258 8569 3258 8567 3244 8562
TIME...MOT...LOC 1946Z 057DEG 4KT 3245 8571

61
Special weather statement, Jun 17, 4:28 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT TUE JUN 17 2014

ALZ029-038-172200-
CHAMBERS AL-RANDOLPH AL-
428 PM CDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHAMBERS AND
SOUTHERN RANDOLPH COUNTIES UNTIL 500 PM CDT...

AT 428 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR RED LEVEL...OR 7 MILES WEST OF ROANOKE. THIS STORM
WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ABANDA...
  CORINTH...
  WADLEY...
  SPARKLING SPRINGS...
  MALONE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3314 8537 3305 8537 3304 8548 3305 8559
      3314 8560 3323 8558 3323 8548 3323 8537
TIME...MOT...LOC 2128Z 111DEG 0KT 3314 8549

77/GLEASON
Special weather statement, Jun 17, 4:50 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CDT TUE JUN 17 2014

ALZ048-172215-
RUSSELL AL-
450 PM CDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSSELL COUNTY UNTIL
515 PM CDT...

AT 450 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 11 MILES NORTH OF LAKEPOINT RESORT STATE PARK...OR 16
MILES SOUTHWEST OF FORT BENNING SOUTH...MOVING WEST AT 10 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN RUSSELL COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3218 8501 3213 8505 3210 8504 3206 8505
      3206 8519 3207 8520 3223 8519 3223 8507
      3221 8497 3220 8496
TIME...MOT...LOC 2149Z 094DEG 8KT 3215 8506

77/GLEASON
Special weather statement, Jun 17, 5:11 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT TUE JUN 17 2014

ALZ048-050-172245-
BARBOUR AL-RUSSELL AL-
511 PM CDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSSELL AND NORTHEASTERN
BARBOUR COUNTIES UNTIL 545 PM CDT...

AT 511 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LAKEPOINT RESORT STATE PARK...OR 11 MILES NORTH OF
GEORGETOWN...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LAKEPOINT RESORT STATE PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3213 8505 3210 8504 3201 8505 3200 8506
      3197 8506 3195 8508 3193 8508 3196 8517
      3204 8521 3219 8517 3219 8499
TIME...MOT...LOC 2211Z 033DEG 3KT 3204 8507

77/GLEASON
Special weather statement, Jun 17, 5:42 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CDT TUE JUN 17 2014

ALZ050-172315-
BARBOUR AL-
542 PM CDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBOUR COUNTY UNTIL 615
PM CDT...

AT 542 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HAWKINSVILLE...OR 7 MILES NORTHWEST OF EUFAULA...
MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  OSCO...
  COMER...
  WHITE OAK...
  GAINO...
  CLAYTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3185 8521 3175 8535 3196 8553 3204 8537
      3207 8520 3195 8510
TIME...MOT...LOC 2242Z 058DEG 11KT 3197 8523

77/GLEASON
Special weather statement, Jun 17, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT TUE JUN 17 2014

ALZ049-180000-
PIKE AL-
621 PM CDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIKE COUNTY UNTIL 700 PM
CDT...

AT 619 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ANSLEY...OR 8 MILES NORTHWEST OF TROY...MOVING WEST
AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ANSLEY...

&&

LAT...LON 3179 8615 3179 8620 3180 8621 3183 8619
      3195 8618 3196 8611 3195 8603 3180 8602
      3177 8615
TIME...MOT...LOC 2321Z 097DEG 7KT 3187 8608

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:46 PM CDTSpecial Weather StatementBMXMacon29 min
Jun 17, 3:50 PM CDTAreal Flood AdvisoryBMXJefferson115 min
Jun 17, 4:28 PM CDTSpecial Weather StatementBMXRandolph32 min
Jun 17, 4:50 PM CDTSpecial Weather StatementBMXRussell25 min
Jun 17, 5:42 PM CDTSpecial Weather StatementBMXBarbour33 min

Nearby

Special Weather Statements in Alabama, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.